Idaho, 2008

High Wind in Idaho, February 14, 2008

February 14, 2008 · NWS PIH · 2 events in 2 counties and zones

Strong winds developed after midnight on the 14th with Moburg Canyon getting 9 hours of sustained 40 to 55 mph winds with gusts between 70 and 80 mph. Strong winds also developed in Pocatello with the benches above the city recording sustained 60 to 65 mph winds around sunrise.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Strong winds developed after midnight on the 14th with Moburg Canyon getting 9 hours of sustained 40 to 55 mph winds with gusts between 70 and 80 mph. Strong winds also developed in Pocatello with the benches above the city recording sustained 60 to 65 mph winds around sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 13, 7:38 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Feb 13, 7:38 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
738 PM MST WED FEB 13 2008

.UPDATE...SNOWFALL IN SOUTHERN ZONES HAS DIMINISHED CONSIDERABLY
AND WILL UPDATE TO ELIMINATE THE PRECIPITATION WORDING. EXCEPT FOR
POTENTIAL FOG AND STRATUS PROBLEMS TONIGHT AND THURSDAY
MORNING...FORECAST OF MOSTLY CLEAR NIGHTS AND MOSTLY SUNNY DAYS
APPEARS CORRECT WITH HIGH PRESSURE DOMINATING WEST COAST WEATHER
FOR AT LEAST THE NEXT 5 DAYS.  MESSICK

&&

.PREV DISCUSSION... /ISSUED 226 PM MST WED FEB 13 2008/

SHORT TERM...NORTH WINDS TRYING TO PUSH CONVERGENCE BOUNDARY INTO
THE SOUTH CENTRAL HIGHLANDS THIS AFTERNOON BUT PROGRESS IS BEING
DELAYED SOME WITH STRONG WEST WINDS UP THE VALLEY. ANOTHER HOUR OR
SO SHOULD DO IT THEN NORTHERLY FLOW ALOFT SHOULD DOMINATE THE REST
OF TONIGHT TAKING SNOW THROUGH THE SOUTH CENTRAL HIGHLANDS THROUGH
ABOUT MIDNIGHT. MONIDA PASS LIKELY TO BE BREEZY OVER NIGHT. SAME
WITH CASSIA COUNTY OVER TO MALAD AREA. HAVE INCLUDE WORDING FOR
AREAS OF BLOWING OR DRIFTING SNOW.

MORNING LOWS NEXT TWO MORNINGS SHOULD BE ABOUT 15 DEGREES COLDER
THEN MODIFYING AFTER THAT. MAINLY A DRY PATTERN WITH HIGH PRESSURE
RIDGE DOMINATING THURSDAY AND FRIDAY. VERY MINOR DISTURBANCE SLIPS
ALONG THE DIVIDE SATURDAY WITH POTENTIAL FOR LIGHT SHOWERS IN THE
UPPER SNAKE HIGHLANDS. RS

LONG TERM...SUNDAY THROUGH WEDNESDAY.
MODELS AGREES ON HIGH AMPLITUDE RIDGE ACROSS WESTERN US THROUGH NEXT
WEEK.  SOME DISAGREEMENT BETWEEN GFS AND EUROPEAN MODELS.  ON MONDAY
GFS BRINGS A SMALL POTENT SHORTWAVE THROUGH THE RIDGE WITH SOME
SMALL POPS.  EUROPEAN HAS MUCH MUCH WEAKER WAVE WITH LITTLE IF ANY
EFFECT ON FORECAST.  AT THIS POINT THINKING SLIGHT CHANCE POPS IN
THE MTNS AND GRIDS REFLECT THIS.  OTHERWISE DRY WITH A SLOW WARMUP
FOR EASTERN IDAHO AND A RATHER TRANQUIL PERIOD IS IN STORE.

RENWICK

AVIATION...
SNOW CONTINUES TO FALL OVER THE EASTERN HALF OF IDAHO ESPECIALLY THE
SOUTHERN/EASTERN HIGHLANDS AND SOUTHERN/EASTERN FRINGES OF THE SNAKE
PLAIN. AS OF 145PM...SNOW HAS STARTED TO TAPER OFF AT KIDA WOULD
EXPECT IMPROVING CONDITIONS BY THIS EVENING WITH SCT -SN AND
MVFR/IFR CONDITIONS THE REST OF THE AFTN. EXPECT SCT STRATUS
REMAINING IN AND AROUND THE AREA OVERNIGHT. KPIH IS IN THE MIDDLE OF
A PSEUDO CONVERGENCE EVENT WITH GUSTY WINDS WITH MODERATE
SNOWFALL...CREATING BLOWING AND DRIFTING SNOW. THIS IS EXPECTED TO
WIND DOWN BY LATE AFTN WITH CONDITIONS IMPROVING DURING THE EVENING
WHERE SCT STRATUS IS EXPECTED OVERNIGHT INTO TOMORROW MORNING. KSUN
WILL SEE SOME GUSTY DOWNVALLEY WINDS AT TIMES INTO TOMORROW MORNING
BUT EXPECT VFR CONDITIONS TO PREVAIL. THE BIG QUESTION IS KBYI.
RADAR AND SAT SHOW SNOW OCCURRING AT TIMES IN AND AROUND THE
AIRPORT. MODELS SHOW CONVERGENCE ZONE HEADING INTO THE AREA BUT
REALITY SHOWS IT TRYING TO DISSIPATE BEFORE REACHING THE AREA THAIS
AFTN. IF THE BAND MAKES IT INTO THE AREA...WOULD EXPECT A NARROW
WINDOW OF SNOW ALONG WITH REDUCED VIS/LOWER CIGS DURING THE LATE
AFTN. OTHERWISE EXPECT VFR/MVFR AT TAF SITE THE REST OF TODAY AND
TONIGHT WITH SCT TO BKN STRATUS DECK.
RENWICK/KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 13, 3:00 AM MST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
300 AM MST WED FEB 13 2008

IDZ017>025-031-032-141315-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
300 AM MST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC WEATHER DISTURBANCE WILL DIG SOUTHEAST THROUGH THE REGION
TODAY GENERATING BREEZY WINDS AND SNOW. ACCUMULATIONS ARE EXPECTED
TO REMAIN BELOW WARNING CRITERIA WHILE WIND SPEEDS COULD POSSIBLY
APPROACH THE LOWER END OF ADVISORY LEVELS IN THE SNAKE PLAIN BRIEFLY
AHEAD OF THE COLD FRONT THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A RIDGE WILL REMAIN
POSITIONED OVER THE COAST WITH A WEAK DISTURBANCE SKIRTING OUR
NORTHEAST BORDER SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Feb 13, 7:31 PM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
731 PM MST WED FEB 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             4 WSW ISLAND PARK       44.53N 111.41W
02/13/2008  E5.0 INCH        FREMONT            ID   MESONET

            WHITE ELEPHANT SNOTEL STORM TOTAL. ELEVATION 7710 FEET.

0600 PM     SNOW             4 SSE REA               44.42N 111.40W
02/13/2008  E3.0 INCH        FREMONT            ID   MESONET

            ISLAND PARK SNOTEL STORM TOTAL. ELEVATION 6290 FEET.

0600 PM     SNOW             11 ENE CUSTER           44.44N 114.47W
02/13/2008  E3.0 INCH        CUSTER             ID   MESONET

            MILL CREEK SUMMIT SNOTEL STORM TOTAL. ELEVATION 8800
            FEET.

0600 PM     SNOW             7 NW IDMON              44.44N 112.00W
02/13/2008  E1.0 INCH        CLARK              ID   MESONET

            CRAB CREEK SNOTEL STORM TOTAL. ELEVATION 6860 FEET.

0600 PM     SNOW             7 NNE GEORGETOWN        42.57N 111.31W
02/13/2008  E5.0 INCH        CARIBOU            ID   MESONET

            SLUG CREEK DIVIDE SNOTEL STORM TOTAL. ELEVATION 7225
            FEET.

0600 PM     SNOW             7 NW GENEVA             42.42N 111.17W
02/13/2008  E2.5 INCH        BEAR LAKE          ID   MESONET

            GIVEOUT SNOTEL STORM TOTAL. ELEVATION 6930 FEET.

0600 PM     HEAVY SNOW       11 W FISH HAVEN         42.03N 111.59W
02/13/2008  E9.5 INCH        FRANKLIN           ID   MESONET

            FRANKLIN BASIN SNOTEL STORM TOTAL. ELEVATION 8170 FEET.

0600 PM     SNOW             5 W SHARON              42.35N 111.57W
02/13/2008  E8.0 INCH        FRANKLIN           ID   MESONET

            EMIGRANT SUMMIT SNOTEL STORM TOTAL. ELEVATION 7390 FEET.

0600 PM     SNOW             10 NE MACKAY            44.01N 113.47W
02/13/2008  E1.0 INCH        CUSTER             ID   MESONET

            HILTS CREEK SNOTEL STORM TOTAL. ELEVATION 8000 FEET.

0600 PM     SNOW             3 W GALENA              43.87N 114.71W
02/13/2008  E2.0 INCH        BLAINE             ID   MESONET

            GALENA SUMMIT SNOTEL STORM TOTAL. ELEVATION 8780 FEET.

0600 PM     HEAVY SNOW       9 N CRYSTAL             42.76N 112.48W
02/13/2008  E9.0 INCH        BANNOCK            ID   MESONET

            WILDHORSE DIVIDE SNOTEL STORM TOTAL. ELEVATION 6490 FEET.

0600 PM     SNOW             2 SSE WAYAN             42.95N 111.35W
02/13/2008  E3.0 INCH        CARIBOU            ID   MESONET

            SOMSEN RANCH SNOTEL STORM TOTAL. ELEVATION 6800 FEET.
            ADDITIONAL PRECIPITATION FELL AS RAIN.

0600 PM     SNOW             9 SE BONE               43.23N 111.67W
02/13/2008  E3.5 INCH        BINGHAM            ID   MESONET

            SHEEP MOUNTAIN SNOTEL STORM TOTAL. ELEVATION 6570 FEET.

0600 PM     SNOW             7 SSE LAVA HOT SPRINGS  42.53N 111.96W
02/13/2008  E7.5 INCH        BANNOCK            ID   MESONET

            SEDGWICK PEAK SNOTEL STORM TOTAL. ELEVATION 7850 FEET.

0600 PM     SNOW             5 WSW VICTOR            43.58N 111.21W
02/13/2008  E3.5 INCH        TETON              ID   MESONET

            PINE CREEK PASS SNOTEL STORM TOTAL. ELEVATION 6720 FEET.

0600 PM     SNOW             8 NE MALAD CITY         42.27N 112.14W
02/13/2008  E5.5 INCH        ONEIDA             ID   MESONET

            OXFORD SPRING SNOTEL STORM TOTAL. ELEVATION 6740 FEET.

0600 PM     HEAVY SNOW       9 ENE BASIN             42.30N 113.62W
02/13/2008  E10.0 INCH       CASSIA             ID   MESONET

            HOWELL CANYON SNOTEL STORM TOTAL. ELEVATION 7980 FEET.

0630 PM     SNOW             5 S TABER               43.25N 112.63W
02/13/2008  M2.0 INCH        BINGHAM            ID   TRAINED SPOTTER

            STORM TOTAL.

&&
MOSTLY SNOTEL SITES FROM ACROSS CENTRAL AND EASTERN IDAHO.

JMESSICK
Local storm report, Feb 13, 10:14 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1014 PM MST WED FEB 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     SNOW             3 E ASHTON              44.07N 111.39W
02/13/2008  E3.0 INCH        FREMONT            ID   TRAINED SPOTTER

            ACCUMULATION DURING SNOWFALL PERIOD EARLIER IN THE DAY.
            CURRENTLY, WINDS ARE FROM THE NORTH AT 25-30 MPH, PICKING
            UP SNOW AND DRIFTING ON HWY 47.

&&

GEW

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Central Highlands

When
February 14, 1:00 AM MST to 3:00 PM MST
Where
South Central Highlands forecast zone
Measured
47 kt (54 mph) measured sustained
Reported by
Mesonet

Moburg Canyon recorded sustained 40 to 55 mph winds for 8 hours with gusts of 70 to 80 mph.

High Wind, Lower Snake River Plain

When
February 14, 6:00 AM MST to 4:00 PM MST
Where
Lower Snake River Plain forecast zone
Measured
54 kt (62 mph) measured sustained
Reported by
Trained Spotter

A spotter recorded sustained 62 mph winds at 730 am on the benches one mile east of Pocatello.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82350, 82352.